[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.167.149.128. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Download PDF
Figure 1.
Slitlamp photograph of the patient's right eye after topical administration of bimatoprost. A large iris pigment epithelial cyst led to anterior displacement of the iris surface in the inferotemporal quadrant.

Slitlamp photograph of the patient's right eye after topical administration of bimatoprost. A large iris pigment epithelial cyst led to anterior displacement of the iris surface in the inferotemporal quadrant.

Figure 2.
Ultrasound biomicroscopic images of the patient's right eye. A, After initiation of bimatoprost treatment, an iris pigment epithelial cyst extended from the iridociliary junction to the pupillary border. Note the thin cyst wall and the anterior displacement of the iris stroma. B, Three months after discontinuation of bimatoprost treatment, a small residual cyst, not seen clinically, persisted in the region of the iridociliary sulcus (arrow). Note the normal configuration of the anterior chamber and iris.

Ultrasound biomicroscopic images of the patient's right eye. A, After initiation of bimatoprost treatment, an iris pigment epithelial cyst extended from the iridociliary junction to the pupillary border. Note the thin cyst wall and the anterior displacement of the iris stroma. B, Three months after discontinuation of bimatoprost treatment, a small residual cyst, not seen clinically, persisted in the region of the iridociliary sulcus (arrow). Note the normal configuration of the anterior chamber and iris.

1.
Krohn  JHove  VK Iris cyst associated with topical administration of latanoprost. Am J Ophthalmol 1999;127 (1) 91- 93
PubMed
2.
Browning  DJPerkins  SLLark  KK Iris cyst secondary to latanoprost mimicking iris melanoma. Am J Ophthalmol 2003;135 (3) 419- 421
PubMed
3.
Lai  ICKuo  MTTeng  LM Iris pigment epithelial cyst induced by topical administration of latanoprost. Br J Ophthalmol 2003;87 (3) 366
PubMed
4.
Pruthi  SKashani  SRuben  S Bilateral iris cyst secondary to topical latanoprost. Acta Ophthalmol 2008;86 (2) 233- 23410.1111/j.1600-0420.2007.01028.x
5.
Warwar  REBullock  JDBallal  D Cystoid macular edema and anterior uveitis associated with latanoprost use: experience and incidence in a retrospective review of 94 patients. Ophthalmology 1998;105 (2) 263- 268
PubMed
6.
Packer  MFine  IHHoffmann  RS Bilateral nongranulomatous anterior uveitis associated with bimatoprost. J Cataract Refract Surg 2003;29 (11) 2242- 2243
PubMed
Citations 0
Research Letters
June 9, 2008

Recurring Iris Pigment Epithelial Cyst Induced by Topical Prostaglandin F2α Analogues

Arch Ophthalmol. 2008;126(6):866-876. doi:10.1001/archopht.126.6.867

Iris cysts are usually classified as primary or secondary. Secondary cysts may be caused by uveitis, surgery, trauma, or miotics. Four cases of latanoprost-induced iris cysts have been reported in the literature.14 In the original article,1 we described a patient who developed a large iris pigment epithelial cyst in association with topical administration of latanoprost. Latanoprost treatment was discontinued and periodic examinations revealed that the cyst disappeared within 3 weeks. We proposed that this rare adverse effect was related to increased uveoscleral outflow caused by latanoprost. Herein, we describe the follow-up of our initial patient in whom rechallenge with latanoprost as well as subsequent administration of topical bimatoprost led to recurrences of the iris cyst.

Report of a Case

In 1998, a 76-year-old woman with primary open-angle glaucoma had a latanoprost-induced iris cyst in her right eye. The cyst gradually resolved after substitution of latanoprost with topical timolol.1 During the following 2 years, the intraocular pressure increased to levels greater than 20 mm Hg. After obtaining informed consent, the right eye was rechallenged with latanoprost, 0.005%, at bedtime. At examination 7 months later, the iris cyst had recurred and led to anterior displacement of the iris in the inferotemporal quadrant. Due to lasting elevated intraocular pressure and the lack of any complications from the cyst, the patient continued to receive latanoprost therapy for approximately 2.5 years (until 2003). Then, an attempt to reduce the intraocular pressure was made by replacing latanoprost with bimatoprost, 0.03%, once every evening, which shortly thereafter resulted in a further increase in cyst size. The cyst bulged the iris forward between the 6- and 10-o’clock positions (Figure 1) and was visible as a slightly transilluminating, elongated, dark brown mass just posterior to the pupillary margin. The color and pigmentation of the iris stroma were normal, and there were no signs of intraocular inflammation. Ultrasound biomicroscopy demonstrated a solitary, thin-walled cyst with clear intracavitary fluid posterior to the iris. The cyst, measuring 1.5 × 4 mm, extended from the iridociliary junction to the pupillary border (Figure 2A). Owing to planned cataract surgery of the right eye, bimatoprost treatment was discontinued; periodic slitlamp examinations showed that the cyst gradually diminished and finally disappeared within the following 6 weeks. Despite normal configuration of the anterior chamber and iris surface, repeated ultrasound biomicroscopy revealed a small cystic structure persisting close to the junction between the iris and ciliary body (Figure 2B).

Comment

Both latanoprost and bimatoprost are topically applied prostaglandin F analogues that lower intraocular pressure by improving uveoscleral outflow. In the reported case, the capability of latanoprost to induce iris cysts is confirmed by the recurrence of the cyst after rechallenge with the drug. The fluctuations in cyst size following initiation and discontinuation of bimatoprost strongly indicate that this adverse effect can be caused by other topical prostaglandin F analogues as well.

Ultrasound biomicroscopy demonstrated that the patient had a large iris pigment epithelial cyst. However, the small residual cyst at the iridociliary junction raises the question of whether this was a secondary iris cyst arising de novo after administration of latanoprost or a preexisting primary cyst where only its volume was influenced by the eyedrops. In both circumstances, the increased uveoscleral outflow may have contributed to cyst formation by changing the fluid dynamics through the interepithelial space of the posterior iris. In theory, the drugs could also have acted directly on the cyst-lining epithelial cells and thereby increased intracavitary fluid secretion. As anterior uveitis has been associated with the use of prostaglandin F analogues,5,6 an alternative mechanism of induction of the cyst could be inflammation due to subclinical uveitis.

Back to top
Article Information

Correspondence: Dr Krohn, Department of Clinical Medicine, Section of Ophthalmology, University of Bergen, and Department of Ophthalmology, Haukeland University Hospital, N-5021 Bergen, Norway (jorgen.krohn@helse-bergen.no).

Financial Disclosure: None reported.

References
1.
Krohn  JHove  VK Iris cyst associated with topical administration of latanoprost. Am J Ophthalmol 1999;127 (1) 91- 93
PubMed
2.
Browning  DJPerkins  SLLark  KK Iris cyst secondary to latanoprost mimicking iris melanoma. Am J Ophthalmol 2003;135 (3) 419- 421
PubMed
3.
Lai  ICKuo  MTTeng  LM Iris pigment epithelial cyst induced by topical administration of latanoprost. Br J Ophthalmol 2003;87 (3) 366
PubMed
4.
Pruthi  SKashani  SRuben  S Bilateral iris cyst secondary to topical latanoprost. Acta Ophthalmol 2008;86 (2) 233- 23410.1111/j.1600-0420.2007.01028.x
5.
Warwar  REBullock  JDBallal  D Cystoid macular edema and anterior uveitis associated with latanoprost use: experience and incidence in a retrospective review of 94 patients. Ophthalmology 1998;105 (2) 263- 268
PubMed
6.
Packer  MFine  IHHoffmann  RS Bilateral nongranulomatous anterior uveitis associated with bimatoprost. J Cataract Refract Surg 2003;29 (11) 2242- 2243
PubMed
×